Texas, 2021

Flash Flooding and Damaging Wind in Texas, May 1, 2021

May 1, 2021 · NWS EWX · 23 events in 10 counties and zones

An upper level low over the Big Bend region combined with a surface low over South Texas to generate thunderstorms. The airmass in which these storms developed was very moist with precipitable water values above the 90th percentile of the long term record.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level low over the Big Bend region combined with a surface low over South Texas to generate thunderstorms. The airmass in which these storms developed was very moist with precipitable water values above the 90th percentile of the long term record. Some of these storms produced locally heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 1, 5:05 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, May 1, 5:05 AM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
605 AM CDT Sat May 1 2021

.AVIATION...
The next round of showers and thunderstorms is developing over DRT
eastwards into the San Antonio sites. This activity will affect the
terminals for much of the day before some dry weather returns this
evening for all but AUS. AUS should see some continued chances for
lingering showers a bit longer than the other sites as wrap around
moisture moves overhead as the upper low moves east over the area.
MVFR/IFR ceilings will continue for much of the period as well before
VFR returns late tonight as drier air filters into the area.

&&

.PREV DISCUSSION... /ISSUED 145 AM CDT Sat May 1 2021/

SHORT TERM (Today through Sunday)...
After some heavy rainfall yesterday evening along and east of the
I35 corridor with pockets of flash flooding, only light to moderate
rainfall continues at the present time across the eastern counties.
To the west there are some isolated to scattered showers that
develop and then dwindles. The upper low remains near West Texas but
is expected to move east then northeast today and into the evening
hours. As it remains to our west today, rain chances will remain
quite high. There is fairly good agreement in the high-res models
that the area of precip in the east will slowly decrease in coverage,
but at the same time, additional activity will develop southwest of
Bexar Country and then overspread the area by daybreak. This
activity is not expected to be too heavy, but with already saturated
grounds, some additional flooding will be possible.

The last and final round of widespread rainfall will then develop
out in the far western counties by the mid-morning hours as the
upper low finally ejects to the east. High-res models show a line of
showers and storms moving east across the CWA in the late morning
and afternoon hours. Some of this activity could produce additional
locally heavy rainfall and possibly a strong storm. Instability
levels are lacking given the cool temperatures and lack of any
breaks in the clouds expected. This should tamper severe chances but
a strong storm with small hail is not totally out of the realm of
possibilities. While the bulk of the rainfall and the biggest threat
of heavy rain moves east with this last round, some residual light
rain will be possible on the backside of the low across the CWA
tomorrow evening through the early morning hours as the upper low
moves across the area. No heavy rainfall is really expected from
this activity and will not make any changes to the expiration time
of the Flash Flood Watch which is currently set to expire at 7 pm
this evening. While much of the eastern half of the area saw
beneficial rainfall in the past 12 hours, the western counties will
get their round this morning and in the early afternoon. Additional
rainfall totals from now through the end of the event should average
1-3 inches for most of the area with isolated higher amounts.

Things finally dry out for Sunday with the sun hopefully making an
appearance once again. Highs Sunday should top out in the middle 80s
to middle 90s. Went slightly cooler than the blends to account for
the slightly cooler temperatures expected with how moist the ground
is expected to be.

LONG TERM (Sunday Night through Friday)...
A dryline will move toward the I-35 corridor Monday allowing
temperatures to soar into the upper 80s to middle 90s across the CWA.
Forecast soundings show a weak capping inversion at time of peak
heating that may be able to be broken by the dryline and strong
heating. This will lead to slight chances of showers and
thunderstorms for the area along and east of I-35 Monday evening.
Forecast soundings also show MUCAPEs of 2,000 to 3,000 J/kg along the
dryline indicating a potential for an isolated strong to severe
storm. A cold front and upper level trough will move across our area
Monday night into Tuesday. Upward forcing by these features will
generate isolated to widely scattered showers and thunderstorms over
the eastern half of the CWA where moisture will be deepest.
Convective parameters are forecast to decrease Monday night into
Tuesday, however there still may be sufficient instability and shear
for strong storms. Dry northwesterly flow aloft will bring fair
weather Wednesday through Friday. Temperatures will average within a
degree or two of normal for mid to late next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              74  63  85  69  90 / 100  70  -    0  -
Austin Bergstrom Intl Airport  73  62  86  68  90 / 100  70  -    0  -
New Braunfels Muni Airport     74  63  88  70  92 /  90  40  -    0  -
Burnet Muni Airport            71  61  84  67  91 / 100  80  -    0  -
Del Rio Intl Airport           76  61  95  66  96 /  90  20   0   0   0
Georgetown Muni Airport        72  62  85  68  90 / 100  80  10   0  -
Hondo Muni Airport             77  60  91  66  95 /  90  20   0   0   0
San Marcos Muni Airport        73  62  87  68  91 /  90  50  -    0  -
La Grange - Fayette Regional   74  66  85  71  90 /  90  80  10   0  -
San Antonio Intl Airport       74  63  87  68  92 /  90  30  -    0  -
Stinson Muni Airport           76  63  90  69  93 /  90  30   0   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for Atascosa-Bandera-Bastrop-
Bexar-Blanco-Caldwell-Comal-De Witt-Fayette-Gillespie-Gonzales-
Guadalupe-Hays-Karnes-Kendall-Kerr-Lavaca-Lee-Medina-Travis-Wilson.

&&

Short-Term/Aviation...Hampshire
Long-Term...05
Hazardous weather outlook, May 1, 2:45 AM CST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
345 AM CDT Sat May 1 2021

TXZ171>173-183>194-202>209-217>225-228-021200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
345 AM CDT Sat May 1 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Numerous showers and scattered thunderstorms are forecast to
continue today. 1-3 inches of additional rainfall can be expected
with isolated higher amounts. This could lead to additional flash
flooding concerns. In addition, a strong storm is possible with
large hail the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit storm or flooding reports to
the National Weather Service.

In the hours before

Special weather statement, May 1, 7:10 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
810 AM CDT Sat May 1 2021

TXZ217-011345-
Maverick TX-
810 AM CDT Sat May 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MAVERICK COUNTY
UNTIL 845 AM CDT...

At 803 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Eagle Pass, moving northeast at 30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Eagle Pass, Chula Vista, Paloma, Rosita, Siesta Acres, Eidson Road,
Fabrica, Elm Creek, Las Quintas Fronterizas and Seco Mines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2858 10040 2861 10045 2864 10045 2864 10047
      2867 10050 2871 10051 2874 10051 2876 10053
      2880 10053 2908 10029 2902 10013 2862 10012
      2855 10041
TIME...MOT...LOC 1303Z 227DEG 27KT 2863 10055

CP

The radar

The Laughlin AFB radar (KDFX), 65 km away, was scanning. The volume nearest the first event began at 13:18 UTC.

Open the radar archive at this moment

Event by event

22 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maverick

When
May 1, 7:16 AM CST
Where
Maverick County, 0.61 mi W of Eagle Pass
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
28.720, -100.510

A thunderstorm produced wind gusts estimated at 70 mph that knocked down power poles near the intersection of Cleveland St. and Jefferson St. in Eagle Pass.

Flash Flood, Bexar

When
May 1, 11:48 AM CST to 3:15 PM CST
Where
Bexar County, 4.52 mi NNW of Macdona to 4.46 mi NNW of Macdona
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.390, -98.730

Thunderstorms produced heavy rain that led to flash flooding. One to two feet of water covered a low water crossing on Grosenbacher Rd. north of Hwy 90 near Potranca Creek on the west side of San Antonio.

Flash Flood, Bexar

When
May 1, 12:00 PM CST to 3:15 PM CST
Where
Bexar County, 8.45 mi W of Leon Vly to 8.03 mi W of Leon Vly
Cause
Heavy Rain
Reported by
Public
Coordinates
29.460, -98.770

Thunderstorms produced heavy rain that flooded a low water crossing along Bar-J Rd. west of Leon Valley.

Flash Flood, Bexar

When
May 1, 12:05 PM CST to 3:15 PM CST
Where
Bexar County, 2.4 mi NNW of (Ssf)stinson Fld San to 1.89 mi NW of (Ssf)stinson Fld San
Cause
Heavy Rain
Reported by
Public
Coordinates
29.360, -98.490

Thunderstorms produced heavy rain that flooded the intersection of S. Flores St. and SW. Military Dr. in southern San Antonio. There were vehicles stranded in the water.

Flash Flood, Bexar

When
May 1, 12:06 PM CST to 3:15 PM CST
Where
Bexar County, 1.83 mi SW of San Antonio to 1.99 mi SW of San Antonio
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.400, -98.510

Thunderstorms produced heavy rain that flooded I-35 under Nogalitos St. stranding vehicles in the water.

Flash Flood, Bexar

When
May 1, 12:16 PM CST to 3:15 PM CST
Where
Bexar County, 1.39 mi SE of San Antonio to 1.9 mi WSW of San Antonio
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.405, -98.475

Thunderstorms produced heavy rain that led to flash flooding. The San Antonio Fire Department reported several water rescues around the city.

Flash Flood, Uvalde

When
May 1, 12:40 PM CST to 2:15 PM CST
Where
Uvalde County, 14.52 mi S of Sabinal to 14.28 mi S of Sabinal
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.110, -99.460

Thunderstorms produced heavy rain that led to flash flooding. TXDOT reported RR 187 was closed along the Sabinal River in southeastern Uvalde County.

Flash Flood, Bexar

When
May 1, 12:41 PM CST to 3:15 PM CST
Where
Bexar County, 1.75 mi NNW of Schemersville to 2.66 mi WNW of Converse
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.504, -98.260

Thunderstorms produced heavy rain that led to flash flooding. Several low water crossings across eastern Bexar County were flooded with one to two feet of water.

Flash Flood, Uvalde

When
May 1, 12:45 PM CST to 2:15 PM CST
Where
Uvalde County, 5.7 mi SSE of Uvalde Garner Arpt to 6.47 mi SSE of Uvalde Garner Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.130, -99.680

Thunderstorms produced heavy rain that led to flash flooding. TXDOT reported FM 140 was flooded southeast of Uvalde.

Flash Flood, Uvalde

When
May 1, 12:58 PM CST to 2:15 PM CST
Where
Uvalde County, Knippa to 1.16 mi W of Knippa
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.300, -99.630

Thunderstorms produced heavy rain that led to flash flooding. TXDOT reported low water crossings were flooded along FM 1049 around Knippa.

Flash Flood, Bexar

When
May 1, 1:15 PM CST to 3:15 PM CST
Where
Bexar County, 2.68 mi W of Adkins to 2.64 mi NE of Sayers
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.398, -98.264

Thunderstorms produced heavy rain that led to flash flooding. A low water crossing in Sayers on Macaway Rd. near Rakowitz Rd. was flooded with three feet of water.

Flash Flood, Comal

When
May 1, 1:20 PM CST to 3:30 PM CST
Where
Comal County, 4.08 mi NW of New Braunfels to 4.29 mi NW of New Braunfels
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.740, -98.180

Thunderstorms produced heavy rain that led to flash flooding. A low water crossing was flooded on Hueco Springs Loop Rd. near Elm Creek Rd. in New Braunfels.

Flash Flood, Medina

When
May 1, 1:35 PM CST to 2:15 PM CST
Where
Medina County, 4.82 mi W of (Hdo)hondo Muni Arpt to 4.51 mi W of (Hdo)hondo Muni Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
29.350, -99.260

Thunderstorms produced heavy rain that led to flash flooding. Parker Creek went out of its banks flooding the intersection of CR 422 and CR 425 northeast of D'Hanis.

Flash Flood, Caldwell

When
May 1, 1:58 PM CST to 4:30 PM CST
Where
Caldwell County, 2.39 mi SSE of Niederwald to 1.61 mi NNE of Maxwell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.940, -97.730

Thunderstorms produced heavy rain that led to flash flooding. Several roads were flooded across Caldwell County.

Flash Flood, Hays

When
May 1, 2:08 PM CST to 4:30 PM CST
Where
Hays County, 2.39 mi E of Kyle to 3.03 mi SSE of Driftwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.980, -97.830

Thunderstorms produced heavy rain that led to flash flooding. Several roads across Hays County were flooded.

Flash Flood, Travis

When
May 1, 2:10 PM CST to 5:00 PM CST
Where
Travis County, 2.74 mi SW of Bluff Spgs to 2.75 mi E of Manchaca
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.140, -97.800

Thunderstorms produced heavy rain that led to flash flooding. A low water crossing was flooded on Old San Antonio Rd. near Manchaca.

Flash Flood, Travis

When
May 1, 2:15 PM CST to 5:00 PM CST
Where
Travis County, 1.19 mi W of Oak Hill to 1.37 mi W of Oak Hill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.230, -97.870

Thunderstorms produced heavy rain that led to flash flooding. Williamson Creek left its banks flooding a road in Oak Hill.

Flash Flood, Travis

When
May 1, 2:30 PM CST to 5:00 PM CST
Where
Travis County, 3.64 mi E of Four Pts to 4.8 mi ENE of Four Pts
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.410, -97.790

Thunderstorms produced heavy rain that led to flash flooding. Several low water crossings were flooded along Spicewood Springs Rd. in northwestern Austin.

Flash Flood, Caldwell

When
May 1, 2:45 PM CST to 4:30 PM CST
Where
Caldwell County, 2.16 mi SSE of Brownsboro to 2.84 mi SSE of Brownsboro
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.750, -97.590

Thunderstorms produced heavy rain that led to flash flooding. FM 1322 was flooded by Plum Creek northeast of Luling.

Flash Flood, Travis

When
May 1, 2:50 PM CST to 5:00 PM CST
Where
Travis County, 0.59 mi WNW of Oak Hill to 0.51 mi WNW of Oak Hill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.235, -97.858

Thunderstorms produced heavy rain that led to flash flooding. Williamson Creek left its banks and flooded a low water crossing near Joe Tanner Ln. and McCarty Ln. in Oak Hill.

Flash Flood, Travis

When
May 1, 3:35 PM CST to 5:00 PM CST
Where
Travis County, 2.26 mi NE of Cele to 2.47 mi ENE of Cele
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.450, -97.490

Thunderstorms produced heavy rain that led to flash flooding. Several low water crossings were flooded along Cameron Rd. near Cele.

Flash Flood, Williamson

When
May 1, 3:50 PM CST to 6:15 PM CST
Where
Williamson County, 1.5 mi NNW of White Stone to 1.09 mi NNW of White Stone
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.540, -97.840

Thunderstorms produced heavy rain that led to flash flooding. Several roads were flooded near Peggy Garner Park to the north and east of New Hope Dr.

Flash Flood, Bastrop

When
May 1, 3:59 PM CST to 5:00 PM CST
Where
Bastrop County, 4.31 mi SSW of Elgin to 3.97 mi SSW of Elgin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.290, -97.390

Thunderstorms produced heavy rain that led to flash flooding. The intersection of FM 1704 and Arbuckle Rd. in Elgin was flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960798, 960800, 960803, 960804, 960805, 960808, 960809, 960817, 960819, 960820, 960823, 960825, 960827, 960828, 960830, 960831, 960832, 960836, 960841, 960843, 960844, 960845, 960848.